Georgia, 2005

Hail in Georgia, April 12, 2005

April 12, 2005 · NWS FFC · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 12, 4:25 PM EST, 1 hour earlier.

Area forecast discussion, Apr 12, 4:25 PM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 PM EDT TUE APR 12 2005

.SHORT TERM...
LOOKING AT DEWPOINTS...SURFACE PRESSURES AND SURFACE WIND FIELD AT
18Z...FRONT LOOKS TO BE NEAR JUST WEST OF A HSV TO BHM LINE.  FRONT
WILL PUSH EASTWARD THIS EVENING INTO THE CWA WITH DRIER AIR
CONTINUING TO FILTER INTO THE AREA.  WEDNESDAY LOOKING MORE
INTERESTING AS COLD POOL ALOFT / CLOSED LOW DROPS INTO NORTH GA AS A
BACKDOOR SURFACE FRONT PUSHES IN FROM THE NORTHEAST. LIFTED INDICES
OF MINUS 1 TO MINUS 2...500 MB TEMPERATURES COOLING TO -22 C AND 850
TO 500 MB LAPSE RATES APPROACHING 6.75 C/KM HINTING AT TYPICAL COOL
POOL CONVECTIVE INSTABILITY DEVELOPMENT FOR WEDNESDAY AFTERNOON.
GIVEN SURFACE FOCUS AND UPPER LEVEL BUOYANCY...EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP WEDNESDAY AFTERNOON.  WITH BEST
CAPE BETWEEN 850 MB AND 500 MB AND -10 C AT AROUND 13 K FT...WILL
NOT TAKE MUCH TO GET THUNDER IF ANY CONVECTION DEVELOPS.  IN
ADDITION...ANY GOOD CORE DEVELOPMENT ABOVE 20 K FT WILL HAVE
POTENTIAL FOR PEA SIZE HAIL.  LIMITED MOISTURE WILL BE MAIN FACTOR
FOR KEEPING INSTABILITY SUPPRESSED...CONVECTION SCATTERED IN
COVERAGE...AND HAIL BELOW SEVERE THRESHOLDS FOR THE MOST PART.  THUS
DO NOT THINK THIS WILL BE MAJOR SEVERE WEATHER EVENT THOUGH COULD
POTENTIALLY SEE SEVERAL HAIL REPORTS WEDNESDAY AFTERNOON ESPECIALLY
NORTH GA.  THIS IN CONCERT WITH SPC AND ONLY GENERAL THUNDER IN
CURRENT OUTLOOK. SEE SWODY2.  THUS HAVE ADDED IN SMALL HAIL POSSIBLE
IN THIS MORNING UPDATE AND WILL STAY WITH THIS FOR WEDNESDAY
AFTERNOON. BY THURSDAY...AXIS OF UPPER LOW SHIFTS EAST WITH DRIER
AIR FILTERING INTO REGION.  LARGE CANADIAN SURFACE HIGH ENCOMPASSES
MOST OF THE NORTHEASTERN QUARTER OF THE UNITED STATES SPREADING INTO
THE SOUTHEAST FRIDAY AND INTO THE WEEKEND.  WILL STAY WITH DRY
FORECAST AND PLENTY OF SUNSHINE THROUGH THIS PERIOD.  IN TERMS OF
TEMPS...WENT CLOSE TO GUIDANCE THROUGH THE SHORT TERM PERIOD WITH
THE EXCEPTION OF THURSDAY WHERE WENT SEVERAL DEGREES ABOVE GUIDANCE
CONSIDERING LACK OF ADVECTION AND CLOUDS AS SURFACE HIGH SITS
OVERHEAD AND RIDGE BEGINS TO BUILD IN.

.LONG TERM...
DRY PATTERN CONTINUES INTO THE EXTENDED PERIOD AS UPPER LOW DRIFTS
EASTWARD AND UPPER RIDGING BUILDS IN.  HAVE TRENDED WARMER THAN
GUIDANCE AND MAY END UP GOING EVEN WARMER LOOKING AT MASS FIELDS FOR
SUNDAY AND MONDAY.

&&

.AVIATION...THE STRATOCU FIELD SHOULD GO SCT AFT 03Z AS THE DRY SLOT
WORKS IN FROM THE WEST. WITH WIND FIELD BECOMING WEST BEHIND THE
FRONT AND STAYING UP AT 4-6 KNOTS OVERNIGHT SHOULD NOT BE ANY FOG
PROBLEMS IN THE MORNING. EXPECT STRATOCU DECK TO DEVELOP AGAIN
WEDNESDAY AS COLD POOL MOVES OVER THE AREA. COULD SEE SOME ISOLATED
THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         51  66  46  65 /  10  40  20  10
ATHENS          52  67  45  66 /  20  40  20  10
GAINESVILLE     51  64  45  65 /  10  40  20  10
ROME            51  68  47  68 /  10  40  20  10
COLUMBUS        53  72  50  67 /  10  30  20  10
MACON           52  72  47  66 /  10  30  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

JCD
Hazardous weather outlook, Apr 12, 10:49 AM EST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1149 AM EDT TUE APR 12 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-130948-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1149 AM EDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
TONIGHT...

.SYNOPSIS...
AN AREA OF DEEP LOW PRESSURE ALOFT WAS CENTERED ACROSS THE MID
MISSISSIPPI VALLEY LATE THIS MORNING. THIS LOW PRESSURE AREA IS
EXPECTED TO MOVE EAST INTO WESTERN KENTUCKY TODAY AND INTO NORTHERN
GEORGIA ON WEDNESDAY. TEMPERATURES ALOFT WILL BE QUITE COLD FOR THIS
TIME OF THE YEAR...HOWEVER...MOISTURE WILL BE SOMEWHAT LIMITED.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON BUT ONLY ISOLATED
SEVERE WEATHER IS POSSIBLE.

.DISCUSSION...
DEWPOINT TEMPERATURES WILL REMAIN IN THE 50S...AND COMBINED WITH AIR
TEMPERATURES IN THE 70S WILL RESULT IN LIFTED INDICES AROUND MINUS
ONE WITH CAPES AROUND 500. IF CLOUD COVER DECREASES ENOUGH THIS
AFTERNOON ACROSS NORTHERN GEORGIA...THERE MAY BE ENOUGH INSTABILITY
FOR ISOLATED THUNDERSTORMS TO REACH SEVERE LEVEL. THE PRIMARY THREAT
WILL BE HAIL AND LIGHTNING FROM THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT FOR POSSIBLE
ACTIVATION THIS AFTERNOON.

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
AS THE LOW PRESSURE ALOFT MOVES CLOSER TO GEORGIA...THERE WILL BE A
SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY. SURFACE TEMPERATURES
AND MOISTURE WILL REMAIN MEAGER...AND SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Apr 12, 4:57 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
557 PM EDT TUE APR 12 2005

GAZ012-013-020-122230-

557 PM EDT TUE APR 12 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN BARTOW...PICKENS
AND GORDON COUNTIES UNTIL 630 PM EDT...

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ADAIRSVILLE...MOVING NORTHEAST AT 30 MPH.

THIS STORM WILL MOVE INTO SOUTHEAST GORDON COUNTY AND WESTERN
PICKENS COUNTY BY 615 PM.

The radar

The Atlanta radar (KFFC), 82 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cherokee

When
April 12, 5:25 PM EST to 5:30 PM EST
Where
Cherokee County, 1 mi W of Woodstock
Measured
1 in hail
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
34.100, -84.533

The Cherokee County Emergency Management Director reported that penny to quarter-sized hail covered the ground from just west to just east of Woodstock in far southern Cherokee County. Damage to vehicles and landscaping was reported in the area.

Hail, Fulton

When
April 12, 5:42 PM EST
Where
Fulton County, Crabapple
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.083, -84.333

The public reported penny-sized hail.

Hail, Forsyth

When
April 12, 6:15 PM EST
Where
Forsyth County, 3 mi SW of Cumming
Measured
0.75 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
34.167, -84.183

The public reported penny-sized hail. The hail put some minor dents in a vehicle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447890, 5447891, 5447892.